New Jersey, 2017

Flash Flooding and Flooding in New Jersey, July 21 to 24, 2017

July 21 to 24, 2017 · NWS PHI · 39 events in 12 counties and zones

A stalled frontal boundary was the focus for several rounds of thunderstorms that produced damaging winds and flooding in spots. Several thousand people lost power throughout the state.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$30
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A stalled frontal boundary was the focus for several rounds of thunderstorms that produced damaging winds and flooding in spots. Several thousand people lost power throughout the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 21, 7:06 PM EST, 31 minutes earlier.

Area forecast discussion, Jul 21, 7:06 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
806 PM EDT Fri Jul 21 2017

.SYNOPSIS...
A very warm and humid air mass will remain over the area
through this weekend and possibly into Monday. Meanwhile, low
pressure along a roughly west to east frontal boundary will
result in periods of showers and thunderstorms. By Tuesday, high
pressure will build over the area bringing somewhat milder and
drier conditions through through the middle of next week. A
seasonally strong cold front may cross the area later in the
week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
The Excessive Heat Warning will remain in place for the urban
corridor until 8:00 PM.

We are anticipating an increase in high level clouds this evening,
especially over the southern and central parts of our region, as a
convective complex slides from West Virginia into Virginia. Most of
the shower and thunderstorm activity with that system is expected to
slide to our south. However, we will mention a low or slight chance
of showers and thunderstorms for tonight in parts of eastern
Maryland, central and southern Delaware and far southern New Jersey.

The sky is expected to be mostly clear over Berks County, the Lehigh
Valley, the Poconos and northern New Jersey for much of the night
allowing some fog to develop in those areas.

A light and variable wind is forecast for tonight. Low temperatures
should range from the middle 60s in the elevated terrain up north to
the 70s in the Philadelphia metropolitan area, southern New Jersey
and on the upper Delmarva.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
We are forecasting some sunshine for the morning hours with an
increase in high clouds ahead of an approaching convective
complex in the afternoon.

The convective complex was located over Wisconsin and vicinity this
afternoon. It will continue to work its way to the east southeast.
It should begin to arrive in eastern Pennsylvania late on Saturday
afternoon. As the system moves into very warm and humid air on
Saturday it is expected to strengthen. The thunderstorms may become
strong to severe as they approach our region.

Conditions are anticipated to be slightly less hot on Saturday than
they were today. Maximum temperatures are forecast to range from the
lower 80s in the elevated terrain of the Poconos and northwestern
New Jersey to the lower 90s in our central and southern counties.
Maximum heat index values will likely remain below 100 except in
interior section of the Delmarva where heat index values may reach
100 to 103. All locations should remain below their excessive heat
criterion, so no warnings or advisories should be necessary.

A light west to southwest wind is anticipated to develop on
Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
The extended period starting Saturday night features a
transition in the flow aloft from roughly zonal flow across the
northern US to a somewhat more amplified pattern with troughing
over the east US by the latter part of next week. In terms of
weather this translates to very warm/hot and humid conditions
this weekend transitioning to a milder and somewhat drier period
for at least part of next week.

A quasi-stationary east-west frontal boundary is expected to
persist across the area through the weekend, although it may
lift north a bit on Sunday. Low pressure along the front will
favor low-level convergence and areas of showers and
thunderstorms. PWAT values near 2 inches will support some
heavy downpours and possible flooding. Also SPC has a slight
risk of severe for Saturday and Sunday. Timing is tricky but
there is some indication of more likely precip for Saturday
night and possibly again Sunday night.

By Monday morning a fairly pronounced shortwave trof is forecast
to be over the Great Lakes and move east to New England by
Tuesday morning. The GFS is a bit slower than the ECMWF, but
either way the trof should force a cold front across the mid-
Atlantic and offshore by Tuesday morning. With the frontal
passage on Monday there will be a continued good chance for
aftn/eve t-storms. Max temps on Monday ahead of the front look
to be still a few degrees above normal.

Tuesday and Wednesday should be relatively pleasant with shrtwv
ridging aloft and surface high pressure moving across the area.
The high is associated with a somewhat cooler and drier air
mass. Looks like some low-level warm advection develops
Wednesday night and the forecast carries a chance of showers at
that time. Chance of precip increases on Thursday as another
shrtwv trof and associated cold front approach from the NW.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions are expected through the balance of the daytime
hours and into much of tonight. Showers and thunderstorms moving
across West Virginia and Virgina this afternoon and forecast to
remain to the south of our TAF sites. Patchy low clouds and fog
are anticipated during the late night and early morning hours.

VFR conditions are forecast for much of Saturday. Showers and strong
thunderstorms are expected to approach from the west late in the
day. They should begin arriving around KRDG and KABE about 2100 to
2200Z, and they are expected to reach KTTN, KPNE, KPHL and KILG
around or shortly after 2300Z.

A light west wind today is anticipated to become light and variable
for tonight, then west to southwest on Saturday.

OUTLOOK...

Saturday Night through Monday...Generally VFR conditions
expected, but temporarily lower cigs/vsbys in scattered showers
and thunderstorms are likely at times.

Tuesday and Wednesday...VFR conditions.

&&

.MARINE...
The wind is expected to favor the southwest around 10 knots
tonight and it should back to the south for Saturday. Wave
heights on our ocean waters will remain around 2 to 3 feet and
waves on Delaware Bay should be 1 to 2 feet.

Scattered showers and thunderstorms may affect the coastal waters of
Delaware and far southern New Jersey, as well as Delaware Bay,
tonight.

OUTLOOK...

Generally sub-SCA conditions are expected Saturday night through
Wednesday. However winds and seas may be locally higher in
scattered thunderstorms over the waters from Saturday night
through Monday.

RIP CURRENTS...

The energy associated with the underlying 10 to 14 second
southeasterly swell continues to weaken and the 6 second south
southeast swell has become prominent. As a result, we will continue
to carry a low risk for the development of dangerous rip currents
for the balance of today and the same should be true for
Saturday.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...AMC
Near Term...Iovino
Short Term...Iovino
Long Term...AMC
Aviation...AMC/Iovino
Marine...AMC/Iovino
Hazardous weather outlook, Jul 21, 7:05 PM EST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
805 PM EDT Fri Jul 21 2017

DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-230015-
New Castle-Mercer-Gloucester-Camden-Northwestern Burlington-Delaware-
Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks-
805 PM EDT Fri Jul 21 2017

This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a risk for severe thunderstorms Saturday through Monday,
along with heavy rain and possible localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ002-003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-016-020>023-
027-PAZ054-055-060>062-101-103-105-230015-
Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-
Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Salem-
Ocean-Cumberland-Atlantic-Cape May-Southeastern Burlington-Carbon-
Monroe-Berks-Lehigh-Northampton-Western Chester-Western Montgomery-
Upper Bucks-
805 PM EDT Fri Jul 21 2017

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a risk for severe thunderstorms Saturday through Monday,
along with heavy rain and possible localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-230015-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
805 PM EDT Fri Jul 21 2017

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a risk for severe thunderstorms Saturday through Monday,
along with heavy rain and possible localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-230015-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
805 PM EDT Fri Jul 21 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The Storm Prediction Center has indicated that there is a slight
risk for severe thunderstorms Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Philadelphia radar (KDIX), 58 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 14 heavy rain, 4 flood, 2 flash flood, 1 rip current. Local standard time, as filed.

Thunderstorm Wind, Middlesex

When
July 21, 7:37 PM EST
Where
Middlesex County, 0.93 mi S of Morgan
Measured
43 kt (49 mph) estimated gust
Property damage
$10
Reported by
Department of Highways
Coordinates
40.457, -74.247

Downed tree onto US 35.

Thunderstorm Wind, Camden

When
July 22, 5:32 PM EST
Where
Camden County, 0.87 mi NE of Camden
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.940, -75.110

Trees taken down due to thunderstorm winds.

Thunderstorm Wind, Camden

When
July 22, 5:32 PM EST
Where
Camden County, 0.87 mi NE of Camden
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.940, -75.110

Measured thunderstorm wind gust.

Thunderstorm Wind, Camden

When
July 22, 5:35 PM EST
Where
Camden County, 0.53 mi W of Oaklyn
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.900, -75.080

Trees down due to thunderstorm winds.

Thunderstorm Wind, Camden

When
July 22, 5:35 PM EST
Where
Camden County, Collingswood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.920, -75.080

A tree fell onto a car.

Thunderstorm Wind, Camden

When
July 22, 5:35 PM EST
Where
Camden County, Woodlynne
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.920, -75.100

A tree fell onto a trailer on Mount Ephraim Ave due to thunderstorm winds.

Thunderstorm Wind, Burlington

When
July 22, 6:05 PM EST
Where
Burlington County, Medford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.900, -74.820

Wires downed due to thunderstorm winds on Pine Blvd.

Thunderstorm Wind, Burlington

When
July 22, 6:08 PM EST
Where
Burlington County, Medford
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.900, -74.820

Trees downed due to wind on Gottlieb Field road.

Flood, Somerset

When
July 22, 11:17 PM EST to July 23, 12:17 AM EST
Where
Somerset County, 0.84 mi ENE of Zarephath to 1.38 mi SE of Branchburg Park
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.536, -74.556

Minor street flooding.

Heavy Rain, Salem

When
July 23, 10:59 AM EST
Where
Salem County, 1.6 mi W of Cedarville
Reported by
Mesonet
Coordinates
39.630, -75.360

A little over 3 inches of rain fell and almost all of it in one hour.

Rip Current, Eastern Cape May

When
July 23, 6:00 PM EST
Where
Eastern Cape May forecast zone
Injuries
2 direct, 0 indirect
Reported by
Lifeguard
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Two injuries occurred due to rip currents. These injuries were to the head and back areas of the persons pulled out of the water.

Thunderstorm Wind, Salem

When
July 23, 9:30 PM EST
Where
Salem County, Pennsville
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
39.650, -75.520

Wires downed due to thunderstorm winds in several locations.

Thunderstorm Wind, Gloucester

When
July 23, 10:34 PM EST
Where
Gloucester County, 0.87 mi NW of Barnsboro
Measured
43 kt (49 mph) estimated gust
Property damage
$10
Reported by
State Official
Coordinates
39.760, -75.180

A tree was taken down by thunderstorm winds onto Jackson road.

Heavy Rain, Gloucester

When
July 23, 10:55 PM EST
Where
Gloucester County, 0.69 mi N of Clayton
Reported by
Mesonet
Coordinates
39.680, -75.100

Just over three inches of rain fell with almost half an inch in five minutes.

Heavy Rain, Gloucester

When
July 23, 11:29 PM EST
Where
Gloucester County, 1.59 mi W of Cross Keys
Reported by
Mesonet
Coordinates
39.720, -75.060

CWOP station in Washington twp recorded just over four inches of rain.

Heavy Rain, Ocean

When
July 24, 1:22 AM EST
Where
Ocean County, 1.27 mi WNW of Bay Side
Reported by
Mesonet
Coordinates
39.680, -74.240

A little over two inches of rain fell.

Heavy Rain, Ocean

When
July 24, 1:43 AM EST
Where
Ocean County, Beach Haven Terrace
Reported by
Mesonet
Coordinates
39.580, -74.230

Three and a half inches of rain fell at a CWOP station.

Heavy Rain, Ocean

When
July 24, 1:55 AM EST
Where
Ocean County, 0.69 mi N of Ship Bottom
Reported by
Mesonet
Coordinates
39.640, -74.180

Almost four and a half inches of rain fell with an inch and a half in an hour.

Thunderstorm Wind, Gloucester

When
July 24, 1:55 AM EST
Where
Gloucester County, 2.12 mi E of Swedesboro
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
39.750, -75.280

Thunderstorm winds took down trees on Back Creek rd.

Thunderstorm Wind, Cumberland

When
July 24, 2:00 AM EST
Where
Cumberland County, 0.53 mi E of Orchard Center
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
39.480, -75.210

Trees were taken down due to thunderstorm winds.

Thunderstorm Wind, Salem

When
July 24, 2:12 AM EST
Where
Salem County, 0.69 mi N of Centerton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.530, -75.170

A tree fell onto a car due to thunderstorm winds.

Thunderstorm Wind, Cumberland

When
July 24, 2:15 AM EST
Where
Cumberland County, 1.74 mi ENE of South Vineland
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
39.460, -75.000

A tree was taken down due to thunderstorm winds.

Thunderstorm Wind, Camden

When
July 24, 2:30 AM EST
Where
Camden County, Blenheim
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.820, -75.070

Thunderstorm winds knocked down a utility pole on the Black Horse Pike.

Thunderstorm Wind, Warren

When
July 24, 2:32 AM EST
Where
Warren County, 0.52 mi W of Hackettstown
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.850, -74.830

A tree fell down onto the NJ Transit rail line in Hackettstown due to thunderstorm winds. This suspended service.

Heavy Rain, Ocean

When
July 24, 2:33 AM EST
Where
Ocean County, 0.53 mi W of Harvey Cedars
Reported by
Mesonet
Coordinates
39.700, -74.140

Just over three inches of rain fell.

Thunderstorm Wind, Atlantic

When
July 24, 2:55 AM EST
Where
Atlantic County, 0.87 mi NW of Steelmanville
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
39.360, -74.610

A tree was taken down due to thunderstorm winds.

Flood, Ocean

When
July 24, 3:00 AM EST to 4:00 AM EST
Where
Ocean County, 0.87 mi NNW of Ship Bottom to 1.24 mi N of Ship Bottom
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.642, -74.184

Several reports of flooding.

Flash Flood, Camden

When
July 24, 3:20 AM EST to 4:20 AM EST
Where
Camden County, 0.36 mi S of Camden to 0.87 mi NNW of Woodlynne
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.925, -75.120

A sedan was stuck in high water at the intersection of Tulip and Masters streets. Riverline service was suspended.

Flash Flood, Gloucester

When
July 24, 3:30 AM EST
Where
Gloucester County, 0.38 mi WSW of Glassboro to 0.87 mi ESE of Glassboro
Cause
Heavy Rain
Property damage
$10
Reported by
Broadcast Media
Coordinates
39.718, -75.127

Dorms at Rowan University were evacuated due to flash flooding.

Heavy Rain, Gloucester

When
July 24, 3:45 AM EST
Where
Gloucester County, 1.06 mi W of Bells Lake
Reported by
Trained Spotter
Coordinates
39.750, -75.070

Almost five inches of rain fell.

Thunderstorm Wind, Monmouth

When
July 24, 5:50 AM EST
Where
Monmouth County, 0.87 mi SW of Union Beach
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
40.410, -74.190

Thunderstorm winds knocked a tree onto a NJ Transit line between Bethany and Centerville roads, delays on the transit line.

Heavy Rain, Burlington

When
July 24, 6:00 AM EST
Where
Burlington County, 1.74 mi NE of Jenkins
Reported by
Mesonet
Coordinates
39.720, -74.510

Two and a half inches of rain fell at the ONJSC mesonet.

Heavy Rain, Camden

When
July 24, 6:00 AM EST
Where
Camden County, 1.48 mi SSW of Pine Vly
Reported by
Mesonet
Coordinates
39.760, -74.980

Just over four inches of rain fell.

Heavy Rain, Atlantic

When
July 24, 7:00 AM EST
Where
Atlantic County, 1.07 mi E of Harding Lakes
Reported by
COOP Observer
Coordinates
39.450, -74.750

Twenty four hour total just over two and a half inches.

Heavy Rain, Atlantic

When
July 24, 7:00 AM EST
Where
Atlantic County, 0.87 mi NE of Hammonton
Reported by
COOP Observer
Coordinates
39.640, -74.810

Just over two and a half inches of rain fell.

Heavy Rain, Salem

When
July 24, 7:30 AM EST
Where
Salem County, 2.75 mi ENE of Woodstown
Reported by
Trained Spotter
Coordinates
39.660, -75.270

Six hour rainfall total of almost three inches.

Flood, Cumberland

When
July 24, 5:15 PM EST to 6:15 PM EST
Where
Cumberland County, 0.81 mi N of Carlis Corner to 1.32 mi W of Orchard Center
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.482, -75.202

Parts of Silver Lake road closed.

Flood, Warren

When
July 24, 5:32 PM EST to 6:32 PM EST
Where
Warren County, 0.27 mi ESE of Ludlow Asbury to 1.52 mi ESE of Bloomsbury
Cause
Heavy Rain
Reported by
Unknown
Coordinates
40.668, -74.995

At unknown location, Mudslide reported in a town.

Heavy Rain, Gloucester

When
July 24, 11:00 PM EST
Where
Gloucester County, Malaga
Reported by
Trained Spotter
Coordinates
39.570, -75.050

Rainfall total from last night of almost three inches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2017Every state in 2017This day in weather historyWarnings in New Jersey, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704691, 704033, 704053, 704034, 704036, 704037, 704038, 704040, 704009, 704011, 704543, 704042, 704043, 704012, 704013, 704014, 704015, 704016, 704044, 704045, 704046, 704047, 704049, 704050, 704019, 704051, 704694, 704006, 704007, 704020, 704052, 704021, 704022, 704024, 704025, 704026, 704010, 704697, 704027.